A Case Report of Isotretinoin-induced Manic Psychosis

. 2016 Jan-Feb; 61(1): 120.
PMCID: PMC4763639
PMID: 26955128

Abstract

Isotretinoin, an oral vitamin A derivative, used to treat severe treatment-resistant acne. Psychiatric side effects of isotretinoin particularly depression and suicidal thoughts have been well documented. We report a case of isotretinoin-induced manic psychosis in a young female without a family history and history of mental illness.

Keywords: Acneisotretinoinpsychosis

Introduction

What was known?

  • Isotretinoin induced psychiatric side effects such as depression, suicidality are common
  • Psychiatric side effects usually occurs in patients with family history or previous history of mental disorders.

Isotretinoin, a 13-cis isomer of all-trans-retinoic acid, is a synthetic oral retinoid and a derivative of Vitamin A.[] It has been in the international market since 1980s for treatment-resistant severe cystic or recalcitrant nodular acne. Isotretinoin, a first generation retinoid, is effective and well-tolerated medication with a fairly predictable and dose related broad side effect profile. It has been associated with various psychiatric side effects such as depression, suicidality, and psychotic symptoms.[] We present an interesting case report of isotretinoin-induced manic psychosis in a 20-year-old Indian female.

Case Report

A 20-year-old female, weighing 52 kg, preuniversity student from a rural background, visited along with her sister to the Psychiatry Department. On admission her main symptoms were irritability, sleep disturbances, decreased appetite, grandiosity, and over familiarity. Patient’s mental status examination showed elated mood, over abundant speech and she was oriented to time and place. She was born out of a full-term normal delivery and development millstones were normal. On physical examination, acne on face preferentially localized on the forehead was noted. She was suffering from acne vulgaris from puberty and on treatment with isotretinoin 20 mg/day for 45 days prior to the admission. However for the last 15 days, she had been taking isotretinoin three times daily (60 mg/day) without consultation. The dermatological impression was acne vulgaris with xerosis and treated with oil-free moisturizing cream in our hospital. The patient reported no family history of any major medical and psychiatric illness and was not on any regular medications apart from isotretinoin.

 

read more here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s